Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 67, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 12:46 AM EDT for Russell County, Washington County, Wise County, Virginia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 12:46 AM EDT (04:46 UTC)
- Expired
- Apr 9, 2011, 1:45 AM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Washington County, VA, Wise County, VA
The radar
The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:05 AM EDT | HAIL 1 | Lebanon, VA | QUARTER SIZE HAIL AT LEBANON. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 11:07 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
041
WUUS54 KMRX 090446
SVRMRX
VAC167-191-195-090545-
/O.NEW.KMRX.SV.W.0067.110409T0446Z-110409T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1246 AM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN WISE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 145 AM EDT
* AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLEVELAND...OR NEAR LEBANON...AND MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LEBANON...ABINGDON...HANSONVILLE...ROSEDALE...HILANDER PARK...
HOLSTON...LINDELL...EMORY-MEADOW VIEW...GLADE SPRING...DAMASCUS AND
KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EDT
SATURDAY MORNING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3661 8162 3662 8193 3689 8233 3705 8215
3705 8207 3690 8179 3679 8169 3662 8160
TIME...MOT...LOC 0446Z 306DEG 31KT 3693 8211
$$
DH1 follow-up statement
901
WWUS54 KMRX 090515
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 AM EDT SAT APR 9 2011
VAC167-191-195-090545-
/O.CON.KMRX.SV.W.0067.000000T0000Z-110409T0545Z/
RUSSELL VA-WASHINGTON VA-WISE VA-
115 AM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR SOUTHERN WISE...WASHINGTON AND RUSSELL COUNTIES...
AT 112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EMORY-MEADOW VIEW...OR 6 MILES NORTHEAST OF ABINGDON...
MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
GLADE SPRING...DAMASCUS AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EDT
SATURDAY MORNING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3661 8162 3662 8193 3689 8233 3705 8215
3705 8207 3690 8179 3679 8169 3662 8160
TIME...MOT...LOC 0515Z 306DEG 31KT 3674 8186
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:36 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 8, 9:36 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 936 PM EDT FRI APR 8 2011 .DISCUSSION...HAVE CANCELLED WATCH #107 FOR ALL OF OUR TENNESSEE COUNTIES AS CONVECTION REMAINS GENERALLY NORTH OF OUR CWA. DID CONTINUE WATCH FOR OUR VIRGINIA COUNTIES HOWEVER DUE TO THEIR PROXIMITY TO ONGOING CONVECTION IN KENTUCKY AND WEST VIRGINIA. ALSO REMOVED POPS FROM MOST OF THE TENNESSEE COUNTIES IN OUR CWA. REMAINDER OF FORECAST APPEARS ON TRACK AND NO OTHER CHANGES WARRANTED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 60 85 64 86 64 / 0 30 10 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 61 83 62 85 62 / 10 40 10 10 20 OAK RIDGE, TN 62 83 63 85 62 / 10 40 10 10 20 TRI CITIES AIRPORT, TN 53 81 59 83 59 / 10 40 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
Hazardous weather outlook, Apr 8, 3:44 AM EDT, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 344 AM EDT FRI APR 8 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY... AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY. TD
In the hours before
Special weather statement, Apr 9, 12:20 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1220 AM EDT SAT APR 9 2011 VAZ002-006-008-090500- RUSSELL VA-WASHINGTON VA-WISE VA- 1220 AM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON AND RUSSELL COUNTIES UNTIL 100 AM EDT... AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLEVELAND...OR 9 MILES SOUTHWEST OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ABINGDON... CLEVELAND...HONAKER...HANSONVILLE...ROSEDALE...HILANDER PARK... HOLSTON...LINDELL...EMORY-MEADOW VIEW AND GLADE SPRING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:24 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 51 min |
| Apr 9, 2:53 PM EDT | Tornado Warning | MRX | Washington | 24 min |
| Apr 9, 3:37 PM EDT | Tornado Warning | MRX | Wise, City of Norton | 38 min |
| Apr 9, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 64 min |
| Apr 9, 4:00 PM EDT | Tornado Warning | MRX | Lee | 45 min |
| Apr 9, 4:03 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.